Alert archive / Iowa / Tornado Warnings in 2023
Tornado Warning 36, NWS Des Moines, IA
NWS Des Moines, IA issued this tornado warning at Oct 13, 2023, 3:25 PM CDT for Boone County, Story County, Iowa. It was in force for 15 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 13, 2023, 3:25 PM CDT (20:25 UTC)
- Expired
- Oct 13, 2023, 3:40 PM CDT
- In force
- 15 min
- Issued by
- NWS Des Moines, IA
- Area
- Storm-based polygon
- Tornado
- Radar indicated
- Hail
- 0.75 in
Counties Boone County, IA, Story County, IA
The radar
The Des Moines radar (KDMX), 42 km from the middle of the area, began a volume at 20:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 13, 1:30 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 8.4 hours before the alert went out and 241 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 781 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 45 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
898
WFUS53 KDMX 132025
TORDMX
IAC015-169-132115-
/O.NEW.KDMX.TO.W.0036.231013T2025Z-231013T2115Z/
BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Des Moines IA
325 PM CDT Fri Oct 13 2023
The National Weather Service in Des Moines has issued a
* Tornado Warning for...
Northwestern Story County in central Iowa...
Northeastern Boone County in central Iowa...
* Until 415 PM CDT.
* At 324 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Ames, moving north at 15 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed.
Damage to roofs, windows, and vehicles will occur. Tree
damage is likely.
* This dangerous storm will be near...
Ames and Gilbert around 330 PM CDT.
Story City around 350 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4201 9365 4220 9380 4221 9376 4221 9358
4202 9358
TIME...MOT...LOC 2024Z 163DEG 14KT 4204 9362
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Jimenez2 follow-up statements
290
WWUS53 KDMX 132033
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
333 PM CDT Fri Oct 13 2023
IAC015-169-132115-
/O.CON.KDMX.TO.W.0036.000000T0000Z-231013T2115Z/
Story IA-Boone IA-
333 PM CDT Fri Oct 13 2023
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 415 PM CDT FOR
NORTHWESTERN STORY AND NORTHEASTERN BOONE COUNTIES...
At 333 PM CDT, a severe thunderstorm capable of producing a tornado
was located over Gilbert, or near Ames, moving north at 20 mph.
HAZARD...Tornado.
SOURCE...Radar indicated rotation.
IMPACT...Flying debris will be dangerous to those caught without
shelter. Mobile homes will be damaged or destroyed. Damage
to roofs, windows, and vehicles will occur. Tree damage is
likely.
This dangerous storm will be near...
Story City and Gilbert around 340 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.
&&
LAT...LON 4205 9368 4220 9380 4221 9376 4221 9358
4207 9358
TIME...MOT...LOC 2033Z 169DEG 18KT 4208 9363
TORNADO...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
$$
Jimenez567
WWUS53 KDMX 132040
SVSDMX
Severe Weather Statement
National Weather Service Des Moines IA
340 PM CDT Fri Oct 13 2023
IAC015-169-132049-
/O.CAN.KDMX.TO.W.0036.000000T0000Z-231013T2115Z/
Story IA-Boone IA-
340 PM CDT Fri Oct 13 2023
...THE TORNADO WARNING FOR NORTHWESTERN STORY AND NORTHEASTERN BOONE
COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
LAT...LON 4205 9368 4220 9380 4221 9376 4221 9358
4207 9358
TIME...MOT...LOC 2037Z 163DEG 14KT 4211 9364
$$
JimenezWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before this tornado warning went out at Oct 13, 12:53 PM CDT, 2 hours 32 minutes earlier.
Area forecast discussion, Oct 13, 12:53 PM CDT, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Des Moines IA 1253 PM CDT Fri Oct 13 2023 ...Updated for the 18z Aviation Discussion... .DISCUSSION.../Today through Thursday/ Issued at 310 AM CDT Fri Oct 13 2023 Take Home Points: * Windy conditions ease today * Increasing potential for landspouts or short lived tornado or two * Cloudy/dreary and a few showers hang on through Saturday * Cool weekend and early week, then warming into mid-week Discussion: As of early this morning, bulk of initial Thursday evening/night storm activity had dissipated into general showers or thunder as it slid away from the better CAPE-shear environment and into less favorable air mass over northern Iowa. In its wake, additional convective activity over areas of western/southwest Iowa and northwest Missouri generated near the warm front and within the broad flow and lift. As they are closer to the surface low, they reside within an environment of 500+ MUCAPE and strong effective shear that may be capable of supporting a strong to marginally severe storm or two. Primary concern would revolve around hail and wind, and would diminish as these storms are expected to outpace the more supportive environment nearer the surface low. This activity is likely to continue into the morning, eventually pushing east and north as the parent systems move into Iowa. With festering shower/storm activity likely through the morning, the risk for additional strong to severe storms this afternoon is a little muddled with some question as to how much instability and organization the warm sector will be able to achieve. The well advertised stacking of the surface and upper level systems as they move across central/southern Iowa muddles things a bit as well, resulting in a weaker deep layer shear environment. That said, there is growing/strong consensus within hi-res guidance of 500 to near 1000 J/kg SBCAPE driven by nominal insolation/heating and some mid level cooling, including upwards of 100-150+ J/kg within the 0-3km layer. Even with less overall deep layer shear, there does appear to be enough to potentially achieve periods of organization. Hodographs are a bit of a mixed bag too, suggesting possible periods of streamwise dominant low level vorticity. Add in very low LCLs and good ambient surface vorticity near the surface low and there is certainly the possibility of a tornado or two, but may ultimately be more of a funnel/landspout fest with questions in ability to organize. A few of the stronger updrafts may also be able to achieve marginally severe hail with freezing levels only around 9-10kft, especially if upper end instability is able to be achieved. This window of activity to be from around 1pm through 7pm before it weakens and predominantly slides into eastern Iowa. Phew. As the system continues to depart Friday night and Saturday, expect cloudy skies, breezy northerly winds, and a few additional showers to persist through Saturday. Seasonably cool conditions then to prevail into early next week, warming back into the 60s by mid- week. At that point, the next weather maker and cool off remains on track for the region as a trough drops out of Canada along the Rockies later Wednesday and through the end of the week. && .AVIATION.../For the 18Z TAFS through 18Z Saturday afternoon/ Issued at 1253 PM CDT Fri Oct 13 2023 Scattered showers and storms over the region through mid evening with the focus of storms at KFOD/KDSM/KOTM. IFR conditions north and east will settle south through the periods. Drizzle could persist most sites through the night along with IFR or lower cigs. Several wind direction shifts are expected as low pressure moves east over Iowa. It will be windy at times. && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION...Curtis AVIATION...Donavon
Hazardous weather outlook, Oct 13, 4:29 AM CDT, 10 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Des Moines IA 429 AM CDT Fri Oct 13 2023 IAZ024>027-034>039-045>050-058>062-072>075-083>086-094>097-140930- Humboldt-Wright-Franklin-Butler-Calhoun-Webster-Hamilton-Hardin- Grundy-Black Hawk-Carroll-Greene-Boone-Story-Marshall-Tama- Guthrie-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion- Mahaska-Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis- 429 AM CDT Fri Oct 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Showers and mainly non-severe thunderstorms will track across Iowa this morning. By early afternoon, some stronger to severe storms are expected to develop with some large hail and a few tornadoes possible. A marginal risk of severe weather covers the region for the afternoon through evening hours. Locally heavy rainfall may also accompany some of the storms this afternoon as well. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non severe thunderstorms will be possible by Tuesday or Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon. Rainfall reports are always appreciated. IAZ004>007-015>017-023-028-033-044-057-070-071-081-082-092-093- 140930- Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo- Pocahontas-Bremer-Sac-Crawford-Audubon-Cass-Adair-Adams-Union- Taylor-Ringgold- 429 AM CDT Fri Oct 13 2023 This Hazardous Weather Outlook is for portions of central Iowa. .DAY ONE...Today and Tonight Wind gusts of 25 to 30 mph will continue for a bit this morning. Showers and mainly non-severe thunderstorms will track across western and northern Iowa this morning through evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Scattered non severe thunderstorms will be possible by Tuesday or Wednesday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today. Rainfall reports are always appreciated. REV
In the hours before
Special weather statement, Oct 13, 2:08 PM CDT, 1 hour 17 minutes before
Special Weather Statement
National Weather Service Des Moines IA
208 PM CDT Fri Oct 13 2023
IAZ023-024-035-131945-
Humboldt IA-Webster IA-Pocahontas IA-
208 PM CDT Fri Oct 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN WEBSTER...
SOUTHEASTERN POCAHONTAS AND SOUTHWESTERN HUMBOLDT COUNTIES THROUGH
245 PM CDT...
At 207 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles west of Fort Dodge Regional Airport, or 10 miles northwest of
Fort Dodge, moving north at 20 mph.
HAZARD...Half inch hail and additional rainfall up to one inch.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible. Ponding of
water on roadways, low visibilities, and rises in small
streams and creeks.
Locations impacted include...
Fort Dodge, Humboldt, Fort Dodge Regional Airport, Gilmore City,
Barnum, Clare, Rutland, Pioneer, Frank A Gotch State Park, and
Humboldt Municipal Airport.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central, north
central and northwestern Iowa.
&&
LAT...LON 4251 9418 4249 9442 4252 9444 4256 9444
4256 9446 4276 9459 4281 9422
TIME...MOT...LOC 1907Z 172DEG 17KT 4258 9435
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...<30 MPH
JimenezSpecial weather statement, Oct 13, 2:47 PM CDT, 38 minutes before
Special Weather Statement
National Weather Service Des Moines IA
247 PM CDT Fri Oct 13 2023
IAZ047-048-060-132015-
Story IA-Boone IA-Polk IA-
247 PM CDT Fri Oct 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTH CENTRAL POLK...WESTERN
STORY AND NORTHEASTERN BOONE COUNTIES THROUGH 315 PM CDT...
At 246 PM CDT, Doppler radar was tracking several strong
thunderstorms over western Story and eastern Boone counties, moving
north at 25 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ames, Nevada, Story City, Huxley, Slater, Gilbert, Iowa State Center,
Cambridge, Kelley, and Ames Municipal Airport.
This includes Interstate 35 between mile markers 101 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
&&
LAT...LON 4186 9349 4183 9365 4215 9389 4221 9360
4221 9355
TIME...MOT...LOC 1946Z 165DEG 23KT 4192 9364
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JimenezSpecial weather statement, Oct 13, 3:00 PM CDT, 25 minutes before
Special Weather Statement
National Weather Service Des Moines IA
300 PM CDT Fri Oct 13 2023
IAZ047-048-060-132030-
Story IA-Boone IA-Polk IA-
300 PM CDT Fri Oct 13 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN POLK...SOUTHWESTERN
STORY AND EAST CENTRAL BOONE COUNTIES THROUGH 330 PM CDT...
At 259 PM CDT, Doppler radar was tracking strong thunderstorms in
northeast Polk county Bondurant, moving northwest at 30 mph.
HAZARD...Nickel size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vegetation is possible.
Locations impacted include...
Ames, Ankeny, Nevada, Bondurant, Huxley, Slater, Iowa State Center,
Maxwell, Cambridge, Elkhart, Alleman, Sheldahl, Kelley, and Ames
Municipal Airport.
This includes Interstate 35 between mile markers 94 and 116.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Tornado Watch remains in effect until 800 PM CDT for central Iowa.
&&
LAT...LON 4186 9335 4177 9335 4168 9351 4197 9381
4209 9348 4186 9334
TIME...MOT...LOC 1959Z 154DEG 24KT 4178 9348
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...<30 MPH
JimenezLocal storm report, Oct 13, 3:13 PM CDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Des Moines IA
313 PM CDT Fri Oct 13 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0306 PM Funnel Cloud 1 N Ames 42.03N 93.62W
10/13/2023 Story IA Trained Spotter
A few funnel clouds were seen, which lasted
for a few minutes before dissipating.
&&
ABThe office that day
Everything else NWS Des Moines, IA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 2:14 AM CDT | Special Weather Statement | DMX | Cass | 31 min |
| Oct 13, 2:59 AM CDT | Severe Thunderstorm Warning | DMX | Audubon, Carroll | 22 min |
| Oct 13, 2:08 PM CDT | Special Weather Statement | DMX | Humboldt | 37 min |
| Oct 13, 2:47 PM CDT | Special Weather Statement | DMX | Story | 28 min |
| Oct 13, 3:00 PM CDT | Special Weather Statement | DMX | Story | 30 min |
| Oct 13, 3:44 PM CDT | Tornado Warning | DMX | Jasper, Polk | 19 min |
Nearby
Tornado Warnings in Iowa, 2023Every tornado warning in 2023Tornadoes in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.